Home > DARE Reviews > Drug-vitamin D interactions: a...

PubMed Health. A service of the National Library of Medicine, National Institutes of Health.

Database of Abstracts of Reviews of Effects (DARE): Quality-assessed Reviews [Internet]. York (UK): Centre for Reviews and Dissemination (UK); 1995-.

Database of Abstracts of Reviews of Effects (DARE): Quality-assessed Reviews [Internet].

Drug-vitamin D interactions: a systematic review of the literature

Review published: 2013.

Bibliographic details: Robien K, Oppeneer SJ, Kelly JA, Hamilton-Reeves JM.  Drug-vitamin D interactions: a systematic review of the literature. Nutrition in Clinical Practice 2013; 28(2): 194-208. [PMC free article: PMC5623087] [PubMed: 23307906]

Abstract

Extensive media coverage of the potential health benefits of vitamin D supplementation has translated into substantial increases in supplement sales over recent years. Yet, the potential for drug-vitamin D interactions is rarely considered. This systematic review of the literature was conducted to evaluate the extent to which drugs affect vitamin D status or supplementation alters drug effectiveness or toxicity in humans. Electronic databases were used to identify eligible peer-reviewed studies published through September 1, 2010. Study characteristics and findings were abstracted, and quality was assessed for each study. A total of 109 unique reports met the inclusion criteria. The majority of eligible studies were classified as class C (nonrandomized trials, case-control studies, or time series) or D (cross-sectional, trend, case report/series, or before-and-after studies). Only 2 class C and 3 class D studies were of positive quality. Insufficient evidence was available to determine whether lipase inhibitors, antimicrobial agents, antiepileptic drugs, highly active antiretroviral agents, or H2 receptor antagonists alter serum 25(OH)D concentrations. Atorvastatin appears to increase 25(OH)D concentrations, whereas concurrent vitamin D supplementation decreases concentrations of atorvastatin. Use of thiazide diuretics in combination with calcium and vitamin D supplements may cause hypercalcemia in the elderly or those with compromised renal function or hyperparathyroidism. Larger studies with stronger study designs are needed to clarify potential drug-vitamin D interactions, especially for drugs metabolized by cytochrome P450 3A4 (CYP3A4). Healthcare providers should be aware of the potential for drug-vitamin D interactions.

CRD has determined that this article meets the DARE scientific quality criteria for a systematic review.

Copyright © 2014 University of York.

PMID: 23307906

Download

PubMed Health Blog...

read all...

Recent Activity

Your browsing activity is empty.

Activity recording is turned off.

Turn recording back on

See more...